Texas, 2015

Tornado and Hail in Texas, April 11, 2015

April 11, 2015 · NWS AMA · 16 events in 5 counties and zones

A weak weather system interacted with moisture flowing northward into the area resulting in isolated thunderstorm developing during the afternoon and evening. One supercell strengthened just south of Dumas and dropped hailstones up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak weather system interacted with moisture flowing northward into the area resulting in isolated thunderstorm developing during the afternoon and evening. One supercell strengthened just south of Dumas and dropped hailstones up to the size of quarters. As it moved into a more favorable environment over northern Potter County, the storm produced a brief tornado. As it continued eastward it produced hail as large as tennis balls near White Deer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 11, 1:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 11, 1:54 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT SAT APR 11 2015

.DISCUSSION...
SURFACE LOW OVER NORTHEASTERN NEW MEXICO WITH DRYLINE EXTENDING SOUTH
ACROSS THE EAST CENTRAL PLAINS OF NEW MEXICO WILL SLOWLY MIX EAST
THIS AFTERNOON AND EVENING. SHORTWAVE TROUGH APPROACHING FROM THE
CENTRAL AND SOUTHERN ROCKIES COMBINED WITH BREEZY UPSLOPE
SOUTHEASTERLY SURFACE FLOW ACROSS THE PANHANDLES WILL HELP TO
INITIATE CONVECTION DURING THE MID TO LATE AFTERNOON HOURS ACROSS THE
WESTERN AND CENTRAL SECTIONS OF THE FORECAST AREA. THE ONLY CAVEAT
WILL BE A STRONG CAP IN PLACE WHICH MAY SUPPRESS ANY CONVECTION.
HOWEVER...IF ANY CONVECTION CAN DEVELOP...THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING. ANY
CONVECTION THAT DEVELOPS WILL THEN SPREAD EAST ACROSS THE REMAINDER
OF THE PANHANDLES BY THIS EVENING. A PACIFIC COLD FRONT WILL PUSH
INTO THE NORTHWEST PORTIONS OF THE PANHANDLES BY LATE SUNDAY
AFTERNOON AND EVENING BRINGING ADDITIONAL CHANCES FOR CONVECTION
ACROSS THE SOUTHEASTERN THIRD OR SO OF THE FORECAST AREA.

THIS FRONTAL BOUNDARY EXPECTED TO STALL ACROSS THE NORTHERN AND
WESTERN SECTIONS OF THE FORECAST AREA SUNDAY NIGHT AND MONDAY...AND
THEN ACROSS THE SOUTHERN SECTIONS OF THE PANHANDLES OR EAST AND SOUTH
OF THE PANHANDLES BY MONDAY NIGHT INTO TUESDAY. CLOSED UPPER LOW OVER
NORTHWEST MEXICO SUNDAY WILL LIFT NORTH AND EAST ACROSS FAR WEST
TEXAS INTO SOUTHWESTERN OKLAHOMA MONDAY NIGHT AND TUESDAY. COOL AND
MOIST UPSLOPE SURFACE FLOW ALONG WITH THE CLOSED UPPER LOW WILL
CONTINUE TO GENERATE CONVECTION THROUGH THE FIRST HALF OF NEXT WEEK.
BRIEF DRYING POSSIBLY TUESDAY NIGHT OR WEDNESDAY BEFORE ANOTHER
CLOSED UPPER LOW DROPS SOUTHEAST OUT OF THE NORTHERN AND CENTRAL
ROCKIES BY WEDNESDAY NIGHT THROUGH FRIDAY BRINGING ADDITIONAL CHANCES
FOR CONVECTION DURING THE LATTER HALF OF NEXT WEEK. ANOTHER COLD
FRONT TO PUSH INTO THE PANHANDLES WEDNESDAY NIGHT AND THURSDAY. THE
COLD FRONTS ALONG WITH AN UNSETTLED WEATHER PATTERN WILL KEEP NEAR OR
BELOW SEASONAL CONDITIONS FOR MUCH OF NEXT WEEK.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  79  52  60  42 /  20  20  50  50  30
BEAVER OK                  55  83  49  66  43 /  40  20  30  30  20
BOISE CITY OK              46  79  44  60  40 /  20  10  20  30  20
BORGER TX                  57  81  53  62  46 /  30  20  40  40  30
BOYS RANCH TX              51  82  50  61  43 /  20  10  40  40  30
CANYON TX                  53  80  51  60  43 /  20  20  60  50  30
CLARENDON TX               55  80  54  62  45 /  30  30  60  50  30
DALHART TX                 46  80  47  60  41 /  20  10  20  40  20
GUYMON OK                  51  83  48  64  42 /  30  10  20  30  20
HEREFORD TX                52  79  50  60  42 /  20  20  60  50  30
LIPSCOMB TX                57  81  53  65  44 /  40  30  40  40  30
PAMPA TX                   54  79  51  60  42 /  30  30  50  40  30
SHAMROCK TX                57  79  56  64  47 /  30  30  60  50  30
WELLINGTON TX              59  80  58  65  49 /  30  30  60  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Apr 11, 2:59 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT SAT APR 11 2015

OKZ001>003-TXZ001>020-120900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 PM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND INTO TONIGHT. SOME STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
CDT FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND ALSO THE
WESTERN AND CENTRAL TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEASTERN HALF OF THE
COMBINED PANHANDLES MAINLY SUNDAY AFTERNOON...SOME OF WHICH COULD
BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT THROUGH
TUESDAY AND THEN AGAIN WEDNESDAY THROUGH FRIDAY...THOUGH SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. LOCALLY HEAVY RAINFALL
WOULD BE THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND THIS
EVENING...AND THEN AGAIN SUNDAY AFTERNOON AND EVENING.

SCHNEIDER

In the hours before

Special weather statement, Apr 11, 3:11 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT SAT APR 11 2015

TXZ006-011-112200-
HARTLEY TX-OLDHAM TX-
411 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND SOUTHERN
HARTLEY COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF ROMERO...OR 19 MILES EAST
OF NARA VISA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3587 10254 3566 10225 3547 10280 3556 10291
TIME...MOT...LOC 2111Z 222DEG 22KT 3559 10275

CLK
Special weather statement, Apr 11, 3:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT SAT APR 11 2015

TXZ006-007-011-112245-
HARTLEY TX-MOORE TX-OLDHAM TX-
454 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 545 PM
CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHANNING...OR 24 MILES NORTH
OF VEGA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3582 10232 3572 10197 3554 10236 3563 10248
TIME...MOT...LOC 2154Z 226DEG 18KT 3561 10238

CLK

The radar

The Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Moore

When
April 11, 4:50 PM CST
Where
Moore County, 7.33 mi W of Four Way
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -102.100

Hail covered the road 10 to 15 miles southwest of Dumas.

Hail, Moore

When
April 11, 4:54 PM CST
Where
Moore County, 3.99 mi W of Four Way
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -102.040

Penny to quarter size hail at Highway 354 and Farm to Market Road 2202.

Hail, Moore

When
April 11, 5:12 PM CST
Where
Moore County, 0.89 mi NE of Dumas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.860, -101.960

Nickel size hail was reported at Morningside Elementary School in Dumas.

Tornado, Potter

When
April 11, 5:36 PM CST to 5:42 PM CST
Where
Potter County, 22.1 mi N of (Ama)amarillo Intl A to 21.57 mi NNE of (Ama)amarillo Intl A
Rating
EF0
Path length
2.84 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
35.539, -101.692

Severe reliable storm chaser pictures and videos indicate a very weak and brief tornado touched down in far northwestern Potter County, just west of Highway 136. This section of Potter County is rural and no damage was reported.

Hail, Carson

When
April 11, 5:45 PM CST
Where
Carson County, 4.55 mi W of Mc Bride
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.530, -101.550

Hail estimated to be the size of tennis balls was reported by a storm chaser.

Hail, Carson

When
April 11, 6:10 PM CST
Where
Carson County, 4.45 mi ESE of Mc Bride
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.490, -101.400

Hail estimated to be 1.5 inches in diameter fell approximately 12 miles south of Borger.

Hail, Carson

When
April 11, 6:22 PM CST
Where
Carson County, 4.83 mi NW of White Deer
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.480, -101.240

Hail estimated to be the size of golf balls occurred approximately 5 miles northwest of White Deer.

Hail, Carson

When
April 11, 6:35 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.570, -101.170

Hail estimated to be 1.5 inches in diameter was reported by Carson County Sheriff's Office in Skellytown.

Hail, Carson

When
April 11, 6:42 PM CST to 6:45 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -101.170

Two reports of hail estimated to be golf ball size were received from White Deer.

Hail, Carson

When
April 11, 6:47 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
35.430, -101.170

Golf ball to tennis ball size hail was reported by law enforcement in White Deer.

Hail, Gray

When
April 11, 7:02 PM CST
Where
Gray County, 4.18 mi S of Kings Mill
Measured
2 in hail
Reported by
Public
Coordinates
35.420, -101.060

Two inch diameter hail was measured.

Hail, Gray

When
April 11, 7:10 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
1.75 in hail
Reported by
Public
Coordinates
35.550, -100.960

Golf ball size hail was reported in Pampa by the public via Twitter.

Hail, Gray

When
April 11, 7:13 PM CST
Where
Gray County, 0.89 mi NE of Lefors
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.440, -100.810

Nickel to quarter size hail was reported by a National Weather Service Cooperative Observer in Lefors.

Hail, Gray

When
April 11, 7:15 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
1.75 in hail
Reported by
Public
Coordinates
35.440, -100.800

Public report of hail size that ranged from pea to golf ball size in Lefors.

Hail, Gray

When
April 11, 7:48 PM CST
Where
Gray County, 8.98 mi N of Mc Lean
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.360, -100.600

Law enforcement reported golf ball size hail 9 miles north of McLean.

Hail, Wheeler

When
April 11, 8:40 PM CST
Where
Wheeler County, 5.26 mi ENE of Shamrock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.240, -100.160

Law enforcement received golf ball size hail 5 miles east-northeast of Shamrock, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572732, 572734, 572735, 572769, 572752, 572753, 572754, 572757, 572758, 572761, 572762, 572763, 572764, 572765, 572766, 572768.